Alert archive / Tennessee / Tornado Warnings in 2018

Tornado Warning 17, NWS Huntsville, AL

March 19, 2018Franklin County, Tennessee

NWS Huntsville, AL issued this tornado warning at Mar 19, 2018, 7:48 PM CDT for Franklin County, Tennessee. It was in force for 8 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2018, 7:48 PM CDT (00:48 UTC)
Expired
Mar 19, 2018, 7:56 PM CDT
In force
8 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Franklin County, TN

The radar

The Northeast Alabama radar (KHTX), 41 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:50 PM CDTTORNADO4 Ne Decherd, TNA SMALL, WEAK TORNADO WAS SURVEYED NE OF DECHERD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 19, 3:28 PM CDTTornado Watch PDSSPC9 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.8 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 405 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
405 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
507 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.4
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

868 
WFUS54 KHUN 200048
TORHUN
TNC051-200115-
/O.NEW.KHUN.TO.W.0017.180320T0048Z-180320T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Huntsville AL
748 PM CDT MON MAR 19 2018

The National Weather Service in Huntsville Alabama has issued a

* Tornado Warning for...
  Northeastern Franklin County in Middle Tennessee...

* Until 815 PM CDT
    
* At 748 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Decherd, or near Winchester, moving east at 30
  mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Sewanee around 800 PM CDT. 
  Monteagle around 815 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Woods
Reservoir and Alto.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3531 8600 3532 8598 3531 8597 3531 8595
      3530 8595 3529 8592 3522 8587 3520 8606
      3530 8611 3533 8602
TIME...MOT...LOC 0048Z 257DEG 26KT 3524 8603 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Stumpf
1 follow-up statement
951 
WWUS54 KHUN 200056
SVSHUN

Severe Weather Statement
National Weather Service Huntsville AL
756 PM CDT MON MAR 19 2018

TNC051-200105-
/O.CAN.KHUN.TO.W.0017.000000T0000Z-180320T0115Z/
Franklin TN-
756 PM CDT MON MAR 19 2018

...THE TORNADO WARNING FOR NORTHEASTERN FRANKLIN COUNTY IS
CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.

A tornado watch remains in effect until 1100 PM CDT for northeastern
Alabama...and Middle Tennessee.

LAT...LON 3531 8600 3532 8598 3531 8597 3531 8595
      3530 8595 3529 8592 3522 8587 3520 8606
      3530 8611 3533 8602
TIME...MOT...LOC 0055Z 257DEG 26KT 3525 8596 

$$

Stumpf

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this tornado warning went out at Mar 19, 6:37 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 19, 6:37 PM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
637 PM CDT Mon Mar 19 2018

.UPDATE...
For 00Z TAFS.

&&

.MESOSCALE DISCUSSION...
Issued at 602 PM CDT Mon Mar 19 2018

Severe weather episode continues to unfold across northern Alabama
late this afternoon.

At 6 PM...a 997 millibar surface low was situated near the TN River
in western TN. It's interesting to note that this feature is a bit
deeper and slightly further south than the synoptic models progged 24
hours ago. The current high res guidance now deepens this low and
actually slides it east southeast across the northern portions of the
HUN CWA over the next several hours.

Convection so far has been quite robust with HP supercellular
structures and attendant circulations/rotational structures. Reports
so far have ranged from very high end hail to some structural damage
in the Russellville area. The last SPC mesoanalysis indicates 0-1 km
SRH 400-600 m2/s2 along and east from Fayetteville to Moulton and
mixed layer CAPE between 750 and 1500 j/kg. This is also supported by
recent soundings sampling the environment.

Low level winds remain backed across much of the area due to the
location/deepening of the surface low and the proximity of the warm
frontal structure. This, coupled with the strengthening mid level
jet placed the central and eastern sections of the HUN CWA in an
unfortunate sweet spot through mid evening. There is a slightly more
stable boundary layer in far northeast Alabama but that may be
balanced to some extent by the intensifying shear and orographic
impacts. Storm structures will likely remain HP to hybrid supercell
in nature leading to rain wrapped rotation signatures.

Winds will eventually shift to the west/southwest as the drier
air/front punches in. That will shut off the threat from west to
east.

&&

.NEAR TERM...(Tonight)
Issued at 158 PM CDT Mon Mar 19 2018

At early afternoon, the surface low was located across the Ozarks
with an attendant warm front across the northern MS Delta to near
Jasper Alabama to near Macon Georgia. The low stratus has been quite
persistent this morning with ceilings between 800 and 1200 feet in
most areas. However, the latest G16 satellite trends show some
notable clearing with breaks across central Alabama and back into
Mississippi. Regional radar imagery shows several persistent clusters
across central/northern Alabama with mostly small hail reports so
far.

In the near term, expect the environment across northern Alabama and
southern Tennessee to continue to destabilize over the next several
hours. This will be aided by an increasing low to mid level jet
noted on satellite imagery entering northern Mississippi. The
sounding profiles from the high res/short term guidance would support
supercell structures with strong rotating updrafts between 22z and
03z and that is reflected well in the SPC outlooks. Without going
into too many more details, a potentially volatile setup will be in
place across the region this afternoon/evening. In fact, the latest
HRRR and CAM guidance maximize the updraft helicity across north
central and northeast Alabama at and just after sunset.

The cold front should shut down the severe weather threat from west
to east pretty quickly this evening. After a brief period of clearing
with the dry slot/jet max behind the front the deep upper trough will
swing across resulting in a stratus lower beneath an inversion.

.SHORT TERM...(Tuesday through Wednesday)
Issued at 158 PM CDT Mon Mar 19 2018

A breezy and chilly day will be in store for the Tennessee Valley on
Tuesday as the upper low rotates through. As the thermal trough
swings across late Tuesday/Tuesday night there may be enough
lingering moisture to allow a brief and spotty changeover to snow.
Not expecting much if any impacts given the light/brief nature of the
precipitation and the warm ground temperatures. Clearing but
continued cool weather anticipated on Wednesday as the upper low
lifts off the eastern seaboard.

.LONG TERM...(Wednesday night through Sunday)
Issued at 158 PM CDT Mon Mar 19 2018

In the extended period, generally northwest flow will dominate
initially before northern stream energy breaks down the upper level
ridge. A cool and dry pattern on Thursday will give way to an
approaching weak warm front by Thursday night into Friday. There
appears to be some uncertainty with the available moisture with this
system and have leaned toward the lower end of guidance. As the flow
become more westerly and eventually southwesterly higher rain
chances and eventually thunderstorm chances will return to the area
by the weekend into early next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 627 PM CDT Mon Mar 19 2018

Severe thunderstorms will continue to sweep east across north Alabama
through this evening. Based on radar and short range model trends
have continued predominant or tempo TSRA through 01z at KMSL and 02Z
at KHSV. Storms will likely produce very gusty winds and even hail,
with the highest threat near KHSV.

A front will move across the area with a wind shift and brief
clearing associated with a dry slot. Due to an upper trough moving
across overnight, clouds will once again fill in and have introduced
MVFR/marginal IFR clouds toward morning. These will persist through
Tuesday along with gusty winds and even a few showers.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...15
SHORT TERM...15
LONG TERM...15
AVIATION...15

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Mar 19, 5:10 PM CDT, 2 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
510 PM CDT Mon Mar 19 2018

ALZ001>010-016-TNZ076-096-097-201315-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
510 PM CDT Mon Mar 19 2018

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Severe thunderstorms will spread eastward across the Tennessee Valley
this evening ahead of an approaching storm system. All modes of
severe weather including very large hail up to baseball size,
damaging winds, and tornadoes can be expected. A strong tornado or
two will be possible.

The severe weather risk will diminish quickly late this evening into
tonight as the front pushes east of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Isolated thunderstorms return to the forecast Saturday and Sunday.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
expected through this evening.

In the hours before

Local storm report, Mar 19, 6:19 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
619 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     TSTM WND DMG     5 ENE LEXINGTON         35.00N 87.30W
03/19/2018                   LAUDERDALE         AL   EMERGENCY MNGR

            TREE DOWN ON COUNTY ROAD 89 AT THE TENNESSEE
            STATE LINE. TIME ESTIMATED FROM RADAR.

&&

BCC
Local storm report, Mar 19, 6:24 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
624 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             1 N MOULTON             34.49N 87.28W
03/19/2018  E1.75 INCH       LAWRENCE           AL   TRAINED SPOTTER

            GOLF BALL SIZE HAIL AT THE CORNER OF AL 157
            AND AL 24.

&&
Local storm report, Mar 19, 6:26 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
626 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     1 W MOULTON             34.48N 87.29W
03/19/2018                   LAWRENCE           AL   AMATEUR RADIO

            TREES DOWN AT MARKET STREET AND NORTH STREET
            IN MOULTON.

&&

BCC
Local storm report, Mar 19, 6:31 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
631 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0629 PM     HAIL             6 SW FLINT CITY         34.47N 87.06W
03/19/2018  E1.75 INCH       MORGAN             AL   AMATEUR RADIO

            GOLF BALL SIZE HAIL IN NEEL.

&&

BCC
Local storm report, Mar 19, 6:35 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
635 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     TSTM WND DMG     2 E LESTER              34.99N 87.12W
03/19/2018                   LIMESTONE          AL   PUBLIC

            POSSIBLE TORNADO. TREE DAMAGE REPORTED NEAR
            LESTER.

&&

TPB
Local storm report, Mar 19, 7:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
731 PM CDT MON MAR 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     HAIL             3 N ALBERTVILLE         34.31N 86.21W
03/19/2018  E0.50 INCH       MARSHALL           AL   TRAINED SPOTTER

&&

RB

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 7:20 PM CDTSevere Thunderstorm WarningHUNFranklin, Lincoln25 min
Mar 19, 7:31 PM CDTTornado WarningHUNFranklin10 min
Mar 19, 7:43 PM CDTSevere Thunderstorm WarningHUNFranklin19 min
Mar 19, 7:45 PM CDTSevere Thunderstorm WarningHUNFranklin30 min

Nearby

Tornado Warnings in Tennessee, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.